Warfarin, Insulin, Digoxin Most Likely Medications to Send Seniors to the ER, Says CDCDec 5, 2007 | Parker Waichman LLP
Warfarin, insulin and digoxin drug side effects send more senior citizens to the emergency room than any other medications, a new report says. And while each of these drugs treats a different condition, the Centers for Disease Control (CDC) says the reason these medications cause so many problems is strikingly similar - the correct dosages for warfarin, insulin and digoxin are extremely difficult to determine.
Published in the December 4 issue of the "Annals of Internal Medicine", the CDC report looks a several surveys of emergency room visits from 2004 through 2005. The study was undertaken to determine the danger posed to the elderly by a long list of medications - known as the BEERS criteria - that have been deemed "potentially inappropriate" for use in seniors. Forty-one medications are included on that list, but surprisingly, they accounted for less than 4% of 177,000 emergency room visits made by seniors as the result of adverse reactions to medications. According to the CDC, warfarin, digoxin and insulin where responsible for far more ER trips than any other medications routinely taken by seniors. Of the three, only digoxin is on the BEERS list, but it is only deemed inappropriate in certain situations.
Warfarin (also known under the brand names of Coumadin, Jantoven, Marevan, and Waran) is a blood thinner that is administered orally or, very rarely, by injection. It is used to prevent blood clots and embolisms, and is often prescribed to people with a history of stroke and heart attacks. Hemorrhage is a common side effect of warfarin. Between 2004 and 2005, warfarin adverse reactions resulted in 58,000 ER trips per year by senior citizens.
Digoxin is widely used in the treatment of various heart conditions, namely atrial fibrillation, atrial flutter and sometimes heart failure that cannot be controlled by other medications. Digoxin preparations are commonly marketed under the names Lanoxin, Digitek, and Lanoxicaps. Digoxin can cause a variety of problems from nausea to erratic heartbeat. Insulin is used to control blood sugar levels in diabetics. However, sometimes insulin can cause blood sugar to drop to dangerously low levels.
Despite the incidents of adverse reactions and ER visits caused by warfarin, digoxin and insulin, there are not good alternative medications available to replace these drugs. The side effects from warfarin, digoxin and insulin are almost always the result of improper dosage, the study said. However, doctors can monitor the levels of these medications through simple blood tests, so the prevention of serious side effects is often a question of adequate follow-up.
The CDC says seniors can reduce their chances of serious drug reactions by discussing all medications, even over the counter treatments, with their doctors and by always following instructions on how to take the drugs.